Pennsylvania, 2013Flash Flooding in Pennsylvania, June 6, 2013
June 6, 2013 · NWS CLE · 4 events in 1 county or zone
A week after a flash flood even in eastern Erie County, another heavy rain event came through with 3 to 5 inches of rain. The hardest hit areas were Summit, McKean, and Greene Townships in eastern Erie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A week after a flash flood even in eastern Erie County, another heavy rain event came through with 3 to 5 inches of rain. The hardest hit areas were Summit, McKean, and Greene Townships in eastern Erie County. The City of Erie also suffered some flash flooding as a major thruway was cut off by high water. Four hikers were rescued in a gorge as the creek rose quickly, but no injuries were reported. The rain event was caused by short wave trough over the region, with northwest Pennsylvania situated in the warm sector with dew points in the lower 60s. Some overrunning, training, and lift associated with the higher topography in the region supported high rainfall amounts which fell over an 18 hour period. Rainfall from the week before kept the soil conditions wet, and flash flood guidance was as low as 0.65 for 1 hour rainfall during the event. The observed rainfall rates were not notable, however one observer reported over 2/hr at one point when a heavier cell moved over Greene Township.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 6, 2:51 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 6, 2:51 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT THU JUN 6 2013
.SYNOPSIS...
AN INVERTED TROUGH OF LOW PRESSURE OVER THE UPPER OHIO VALLEY WILL
MOVE EAST AND MERGE WITH THE REMNANTS OF ANDREA ALONG THE EAST COAST
THIS WEEKEND. HIGH PRESSURE OVER ONTARIO WILL REMAIN NEARLY
STATIONARY INTO NEXT WEEK AND WILL BUILD SOUTH FOR A WHILE THIS
WEEKEND AND HOPEFULLY PROVIDE A BREAK IN THE SHOWER ACTIVITY. MORE
SHOWERS ARE LIKELY EARLY NEXT WEEK AS THE NEXT FRONT DROPS SOUTHEAST
ACROSS THE GREAT LAKES AND THE TROUGH ALOFT DEEPENS OVER THE GREAT
LAKES.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE SHORT WAVE OVER THE OHIO VALLEY WILL LIFT OUT THIS EVENING.
ANOTHER SHORT WAVE FARTHER WEST NEAR CHICAGO WILL LIFT ACROSS LOWER
MICHIGAN AND SHOULD STAY TO THE NORTHWEST.
SIGNIFICANT RAINFALL RATES CONTINUE WITH SOME OF THE HEAVIER
SHOWERS. RADAR RAINFALL ESTIMATES HAVE BEEN UNDERDONE. WE HAVE HAD
SOME RAINFALL REPORTS TODAY OVER TWO INCHES. THE FLOOD WATCH
WILL CONTINUE. WE WILL PROBABLY BE ABLE TO CANCEL IT EARLY FROM THE
CANTON AREA SOUTH. THE RISK IN THAT AREA (MILLERSBURG-CANTON) IS
MOSTLY FOR PONDING...WATER IN LOW LYING AREAS...AND SMALL STREAMS.
FARTHER TO THE NORTHEAST...ESPECIALLY ERIE AND CRAWFORD COUNTIES IN
NORTHWEST PENNSYLVANIA...THE THREAT IS MUCH MORE SIGNIFICANT SINCE
THEY HAD VERY HEAVY RAIN LAST WEEKEND. THERE IS ALREADY A FLOOD
WARNING IN SOME OF THESE AREAS AND IT WILL BE MONITORED IN CASE IT
HAS TO BE UPGRADED TO A FLASH FLOOD WARNING. ELSEWHERE THE SHOWERS
WILL TAPER OFF THIS EVENING. IT WE WERE TO GET CLEARING WE WOULD SEE
THE FOG BECOME DENSE. I SUSPECT WE WILL BE ABLE TO KEEP ENOUGH
CLOUDS TO MINIMIZE THE FOG POTENTIAL. IF WE STAY CLOUDY...LOW
TEMPERATURES WILL NOT DROP MUCH....UPPER 50S OR SO. IF WE GET SOME
CLEARING...MAINLY ACROSS NW OHIO... WE COULD DROP TOWARD THE MID OR
LOWER 50S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE SURFACE TROUGH OVER THE EASTERN PART OF THE FORECAST AREA WILL
LINGER ON FRIDAY AND WE WILL PROBABLY SEE A FEW SHOWERS DEVELOP.
WITHOUT THE SUPPORT ALOFT WE WILL HAVE NO WHERE NEAR THE COVERAGE.
CANNOT RULE OUT A SHOWER ACROSS NW OHIO BUT THE COVERAGE WOULD BE
MINIMAL. MUCH THE SAME ON SATURDAY...PROBABLY A LITTLE MORE SUNSHINE
AND PROBABLY NO SHOWERS AT ALL EXCEPT FOR PERHAPS EXTREME NE OH/NW
PA. TEMPERATURES WILL NOT RECOVER TOO QUICKLY. THE AIR MASS IS MOIST
WITH LIMITED POTENTIAL FOR HEATING SINCE THE FLOW WILL STAY FROM
THE NORTH TO NORTHEAST. HEIGHTS ALOFT ONLY RISE SLIGHTLY. A LITTLE
MORE SUNSHINE COULD HELP ON SATURDAY.
SOME OF THE MODE.S ARE STILL POSTING QPF FAIRLY QUICKLY ON
SUNDAY...MAINLY ACROSS NORTHWEST OHIO AS OVER RUNNING DEVELOPS AHEAD
OF THE NEXT LOW/COLD FRONT. WILL CONTINUE TO MENTION A CHANCE OF
SHOWERS...MAINLY FOR NORTHWEST OHIO ON SUNDAY. CLOUDS WILL INCREASE
EVERYWHERE. IF WE CAN HOLD OFF THE RAIN...HIGHS SHOULD SNEAK INTO
THE MIDDLE OR UPPER 70S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL CROSS THE FORECAST
AREA MONDAY AND MONDAY NIGHT. SHOWERS/THUNDERSTORMS ARE LIKELY.
THE THREAT FOR SHOWERS COULD LINGER INTO TUESDAY DEPENDING ON THE
SPEED OF THE UPPER LOW/TROUGH. HIGH PRESSURE SHOULD RETURN BY
WEDNESDAY. SOME UNCERTAINTY BY THURSDAY AS THE ECWMF BRINGS THE
NEXT SYSTEM EASTWARD. THE ECMWF DEPICTS A SHARP UPPER LEVEL
TROUGH DIGGING DOWN ACROSS THE GREAT LAKES REGION. THUNDERSTORMS
APPEAR LIKELY THURSDAY. THE GFS TAKES THE SYSTEM TO THE SOUTH
WHICH SEEMS UNLIKELY GIVEN THE TIME OF YEAR.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FIRST BATCH OF RAIN IS MOVING EAST OF ERIE AT THIS TIME. SECOND
BATH OF PRECIP IS CURRENTLY LOCATED NEAR THE FDY AREA AND WILL WORK
NORTHEAST ACROSS NORTHERN OHIO DURING THE EVENING. SIMILAR IN
FASHION TO THE FIRST AREA OF RAIN THAT PASSED THROUGH THE AREA LATE
THIS MORNING...LIFR, IFR AND MFVR CEILINGS AND VISIBILITIES WILL
OCCUR WITH THE NEXT ROUND OF RAIN. BY 00Z THE BULK OF THE RAIN WILL
BE DOWNSTREAM OF ERI. CAK...ERI...MFD...AND YNG WILL REMAIN L/IFR
TONIGHT THROUGH TOMORROW MORNING.
.OUTLOOK...NON VFR CONDITIONS FRIDAY AND IMPROVING BY FRIDAY NIGHT
FROM THE WEST.
&&
.MARINE...
SMALL CRAFT FLAGS WILL CONTINUE THROUGH THIS EVENING. WINDS WILL
DIMINISH TO 10 TO 15 KNOTS BY LATE TONIGHT AS MAIN SURFACE TROUCH
AXIS MOVES OVER NEW YORK AND WINDS SHIFT FROM THE NORTH ACROSS THE
LAKE. ON SATURDAY THE WINDS WILL SHIFT FROM THE SOUTH.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ013-014-
020>023-029>033-037-038-047-089.
PA...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LEZ142>149.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...MAYERS
AVIATION...MAYERS
MARINE...MAYERSHazardous weather outlook, Jun 6, 4:19 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 PM EDT THU JUN 6 2013
OHZ003-007>012-089-072130-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-
ASHTABULA LAKESHORE-
519 PM EDT THU JUN 6 2013
...MODERATE RISK OF RIP CURRENTS THROUGH FRIDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ006-013-014-017>023-027>033-036>038-047-072130-
WOOD-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
519 PM EDT THU JUN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001-072130-
NORTHERN ERIE-
519 PM EDT THU JUN 6 2013
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS THROUGH FRIDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ002-003-072130-
SOUTHERN ERIE-CRAWFORD PA-
519 PM EDT THU JUN 6 2013
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-072130-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
519 PM EDT THU JUN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Erie
- When
- June 6, 4:30 PM EST to 10:00 PM EST
- Where
- Erie County, 1.77 mi SE of Wattsburg to 1.92 mi S of Arbuckle
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 41.984, -79.773
Rainfall measured between 4 and 5 inches feel over Greene, Summit, and McKean Townships in eastern Erie County on the 6th. This heavy rain, over saturated ground, produced widespread flooding. Elk Creek in McKean Township came out of it's banks and inundated a basement and garage at two different homes on Rick Road. Hamot Road was washed out on one side requiring road crews to make repairs. The water depth was estimated at a depth of three feet on some roads.
Flash Flood, Erie
- When
- June 6, 5:52 PM EST to 9:00 PM EST
- Where
- Erie County, 1.83 mi SW of Mc Lane to 1.8 mi NE of Edinboro
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 41.908, -80.151
Edinboro University of Pennsylvania campus was closed due to flash flooding between Earrly Hall to Hendricks Hall. Several roads were barricaded including Scotland Road, Heather Road, and Darrow Roads. Sand Bags were put in place to prevent inundation into buildings. Some minor water problems were reported in some of the buildings.
Flash Flood, Erie
- When
- June 6, 6:20 PM EST to 8:00 PM EST
- Where
- Erie County, 0.92 mi E of Kearsarge to 1.46 mi WSW of Goddard
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 42.071, -80.062
Heavy rain fell over the higher terrain near Erie, PA. The runoff from the estimated 1 to 2.5 of rainfall in the basin was sufficient to flood several area roads. The off and on ramps for I-90 at the route 97 exit were shut down for several hours, starting at rush hour. Water depths were up to 6 feet in areas. One motorists had to be rescued after entering the flood waters. Water inundated two nearby gas stations underground storage tanks.
Flash Flood, Erie
- When
- June 6, 7:00 PM EST to 9:00 PM EST
- Where
- Erie County, 0.43 mi NE of Avonia to 1.99 mi NE of Eaglehurst
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 42.054, -80.264
A home in Millcreek was flooded from water inundating the first floor and then into the basement.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 6 to 9, 20131 death · 5 injured · 1 event
- Excessive Heat in Nevada, June 6 to 9, 20131 death · 3 injured · 1 event
- Heavy Rain in West Virginia, June 6, 20139 injured · $200,000 · 1 event
- Tornadoes and Tropical Storm in Florida, June 6 to 7, 2013$121,000 · EF0 · 16 events
- Flash Flood in Kentucky, June 6, 2013$200,000 · 1 event
- Hail and Damaging Winds in Texas, June 6, 2013$73,000 · 2.5 in hail · 18 events
- Tropical Storm in South Carolina, June 6 to 7, 2013$27,000 · 33 events
- Flash Flood and Hail in Louisiana, June 6 to 9, 2013$44,000 · 1.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Louisiana, June 6, 2013$40,000 · 56 kt wind · 14 events
- Tornadoes in Florida, June 6, 20131 injured · EF1 · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 6, 201334 events
- Tornadoes and Tropical Storm in Florida, June 6, 2013$10,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445543, 450453, 445536, 450454.